Alert archive / North Carolina / Special Weather Statements in 2022
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 9, 2022, 3:21 PM EDT for Wilkes County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 9, 2022, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.50 in
- Wind
- 30
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WWUS81 KRNK 091921
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Tue Aug 9 2022
NCZ019-092000-
Wilkes NC-
321 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
southern Wilkes County through 400 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck, or near Wilkesboro, drifting east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Mulberry...
Wilkesboro Reservoir...
and Buck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3609 8148
3610 8148 3627 8127 3632 8108 3621 8092
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1920Z 211DEG 5KT 3617 8124
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:38 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 9, 1:38 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 138 PM EDT Tue Aug 9 2022 .SYNOPSIS... A cold front that trailed from New England to the Mid Mississippi Valley will move slowly southeast through Thursday. This will result in showers and thunderstorms for the region until the front comes through, today through Thursday. Cooler and drier weather will follow the for Friday through the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 120 PM EDT Tuesday... Slow moving scattered storms this afternoon with more coverage Wednesday... Widely scattered storms across the area this afternoon but a little more concentrated across the southern Blue Ridge. Slow movers due to weak flow is going to allow for an isolated flash flood threat. Similar to previous days, weakening storms this evening will diminish for most overnight. Surface front will edge closer Wednesday and better upper support to allow more coverage for storms in the afternoon. Shear/flow still weak so severe threat will be isolated but slow moving storms will likely bring some localized flooding issues. Remaining muggy tonight and very warm to hot Wednesday. Forecast confidence is high. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 100 PM EDT Tuesday... A stationary front will help maintain showers and storms across the area through Thursday morning before heading south as a cold front by the evening. A front will be positioned across the northern sections of the region Wednesday night and Thursday morning, but start heading south as a cold front by the afternoon. Drier high pressure will start to nose south into the region by the afternoon so that at best isolated coverage is expected north of I-64 and west of I-81. Southern and southeastern sections of the region may see some lingering showers and storms into the early evening, but these are expected to dissipate fairly rapidly as drier air moves into the region behind the front. Thursday night into Friday night, cooler and drier air will continue to move south into the region as the high builds. A look at the NAEFS guidance suggest Precipitable Water values may drop as low as minus one sigma across the region by Friday morning, hinting at guidance possibly being slightly too mild/moist. Will start trending cooler/drier than guidance Friday night into early Saturday. Temperatures during this portion of the forecast are expected to be a few degrees above normal Wednesday night into Thursday, but start trending to values around or slightly below normal Thursday night into Friday night. Confidence in the above weather scenario is moderate to high. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 1230 PM EDT Tuesday... Dry and cool high pressure will be across the region over the weekend, but give way to a return of scattered showers heading into mid-week. The cold front that crosses the region on Friday, will continuing heading south across the southeast U.S. all while high pressure builds into our region. A look at the latest NAEFS guidance offers Precipitable Water values in the range of minus one sigma still across the region on Saturday, with perhaps minus sigma across the far southeast portion of the forecast area. This suggests that undercutting guidance on dew points and low temperatures may be a good option. This choice was made on Friday, but Saturday is setting up to have even greater confidence on this adjustment. By Sunday, while still on the lower side of guidance on Sunday, the delta will not likely be as great thanks to the potential of some moisture trying to make its way into at least western sections of the region. By Monday and Tuesday, the center of the high is expected to be southeast of the region, and an upstream shortwave trough will be progressing through the Ohio Valley. The specific path of this feature varies from model to model, the trend should be there for increasing potential of mainly afternoon and evening isolated to scattered showers and storms. Temperatures during this portion of the forecast are expected to average a few degrees below normal. Confidence in the above weather scenario is moderate. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As 120 PM EDT Tuesday... Mainly VFR outside of any storms which could bring heavy downpours. Confidence higher that storms will impact BLF/BCB/ROA with timing anywhere in the 18-00z time frame. Fog tonight will be patchy as clouds increase ahead of a front in the mountains. Mainly VFR, except some IFR to LIFR possible at BCB/LWB. Average confidence for timing and location of precipitation Average confidence for ceiling, visibility and wind. .Extended Aviation Discussion... More widespread showers and thunderstorms are expected Wednesday afternoon into Thursday just ahead of an approaching cold front. Model guidance has trended slower with the timing of the front. The storms could produce IFR to MVFR conditions due to heavy rainfall. Patchy fog will also occur during the early morning hours due the humid air mass. In between the storms and the fog, VFR conditions are anticipated. Friday and Saturday will be VFR and dry behind the cold front. Cannot rule out a few showers Sunday but mainly VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/WP
Hazardous weather outlook, Aug 9, 5:05 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 505 AM EDT Tue Aug 9 2022 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 100915- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 505 AM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected this afternoon and evening. Very heavy rainfall rates may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous thunderstorms are expected Wednesday afternoon and evening. Very heavy rainfall rates may result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-100915- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 505 AM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous thunderstorms are expected Wednesday afternoon and evening. Very heavy rainfall rates may result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 9, 10:06 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG 1 SSE FLAT ROCK 36.49N 80.57W
08/08/2022 SURRY NC TRAINED SPOTTER
TWO TREES DOWN IN BANNERTOWN.
&&
07Special weather statement, Aug 9, 1:16 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 PM EDT Tue Aug 9 2022
VAZ032-043-091800-
Henry VA-Patrick VA-
116 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
western Henry and southeastern Patrick Counties through 200 PM EDT...
At 115 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanville, or 8 miles northeast of Stuart, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spencer...
Bassett...
Sanville...
Stanleytown...
Penns Store...
Critz...
and Collinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3659 8020 3671 8024 3679 8005 3680 8004
3678 8003 3678 8001 3679 8003 3679 8001
3681 7999 3682 7993 3682 7992 3659 7990
TIME...MOT...LOC 1715Z 260DEG 11KT 3670 8014
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KKSpecial weather statement, Aug 9, 1:59 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
159 PM EDT Tue Aug 9 2022
NCZ003-VAZ015-016-091845-
Surry NC-Grayson VA-Carroll VA-
159 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of northwestern Surry,
southwestern Carroll and southeastern Grayson Counties through 245
PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cumberland Knob, or 7 miles east of Ennice, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Flat Rock...
Fancy Gap...
Cana...
Bottom...
Low Gap...
and Pipers Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3646 8092 3654 8092 3656 8090 3656 8092
3664 8092 3672 8064 3663 8062 3660 8062
3659 8061 3657 8061 3646 8057
TIME...MOT...LOC 1759Z 260DEG 11KT 3656 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KKSpecial weather statement, Aug 9, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Tue Aug 9 2022
NCZ019-092000-
Wilkes NC-
321 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
southern Wilkes County through 400 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck, or near Wilkesboro, drifting east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Mulberry...
Wilkesboro Reservoir...
and Buck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3609 8148
3610 8148 3627 8127 3632 8108 3621 8092
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1920Z 211DEG 5KT 3617 8124
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:16 PM EDT | Special Weather Statement | RNK | Henry | 44 min |
| Aug 9, 1:56 PM EDT | Areal Flood Advisory | RNK | Carroll, Henry, Patrick | 3 hr |
| Aug 9, 1:59 PM EDT | Special Weather Statement | RNK | Carroll | 46 min |
| Aug 9, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 39 min |
| Aug 9, 2:41 PM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 112 min |
| Aug 9, 5:31 PM EDT | Special Weather Statement | RNK | City of Danville | 29 min |
| Aug 9, 5:45 PM EDT | Special Weather Statement | RNK | Grayson | 45 min |
| Aug 9, 5:52 PM EDT | Special Weather Statement | RNK | City of Roanoke | 38 min |
| Aug 9, 5:59 PM EDT | Special Weather Statement | RNK | City of Danville | 31 min |
| Aug 9, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 41 min |
| Aug 9, 6:21 PM EDT | Special Weather Statement | RNK | Tazewell | 39 min |
| Aug 9, 5:19 PM EDT | Special Weather Statement | RNK | Rockingham | 26 min |
Nearby
Special Weather Statements in North Carolina, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.